Q. I suffer from insomnia. What can be done to get a good sleep?

Answered by
Dr. Bharat Udey
and medically reviewed by iCliniq medical review team.
Published on Jul 20, 2018

Hello doctor,

I suffer from insomnia that had increased in the last year. I used a lot of medications that were prescribed to me by my local physicians such as (Diazepam, Lorazepam, Alprazolam, and Mirtazapine).

Initially, it is useful at the beginning and then insomnia returned. I also follow a behavioral treatment (went to the bed at 12:00 AM and wake up at 7:00 AM on a regular schedule) but the problem is persisting.

The main point is when I go to bed, I did not fall in sleep for at least three hours and in some cases stay awake till morning despite the medication that I took at night.

My main concern is I want to sleep directly when I go to bed even if I sleep for few hours only. Looking forward to hearing from you and give me a suitable advice or medication.

Dr. Bharat Udey

Geriatrics Psychiatry Sexology Sleep Medicine
#

Hello,

Welcome to icliniq.com.

It seems that you have been in trouble with sleep disturbances for a quite long time. Also, it appears that you have difficulty in the onset of sleep rather than difficulty in maintaining the sleep. Before proceeding to management, I would like to know few things first:

  1. Any history of depression or anxiety disorders at present or in past?
  2. Any history of diabetes or hyperthyroidism or hypertension?
  3. Any other medications apart from Diazepam for any other ailment and for how long?
  4. Your current age?
  5. Any alcohol or tobacco consumption?
  6. Any habit of consuming tea or coffee, frequency in a day and time of the last intake during a day?

Kindly provide me with this information, so that I can help you in a more effective way.

For more information consult a sleep medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician

Hello doctor,

Thank you for your reply.

  1. No past history of depression or anxiety.
  2. Just hypertension and taking Concor 5 mg.
  3. Lorazepam and Mirtazapine previously for three months before taking Diazepam.
  4. 65 years.
  5. No alcohol or tobacco consumption.
  6. No habit of consuming tea or coffee at all.

Dr. Bharat Udey

Geriatrics Psychiatry Sexology Sleep Medicine
#

Hello,

Welcome back to icliniq.com.

It is now clear that you have primary insomnia with difficulty in the onset of sleep. Lorazepam or Diazepam or Mirtazapine will not help with the onset of sleep. You should start taking following medication:

  1. Tablet Zolpidem 5 mg one HS.
  2. Tablet Clonazepam 0.5 mg one SOS.
  3. Keep following the sleep hygiene measures.
  4. Get PSA (prostate-specific antigen) and USG pelvic region (for prostate) done.

Follow up after one week and we will discuss any improvements in your complaints.

For more information consult a sleep medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician

Thank you doctor,

I have several questions. I want to know what do you mean by 1 SOS. And should I take both two tablets together and is it necessary to take Clonazepam along with Zolpidem? Cause Clonazepam here in my country is 2 mg only, can I make it two pieces (1 mg for each) or is it considered large dose?

And what is the period that I should take the medication before sleep?

And for how long should I keep taking them?

Are they safe for me and by the way regarding PSA, I am female.

Dr. Bharat Udey

Geriatrics Psychiatry Sexology Sleep Medicine
#

Hello,

Welcome back to icliniq.com.

One HS means before sleep with water. One SOS means as when needed. You need to take Zolpidem 5 mg one tablet before sleep (approximately 15 minutes before sleep).

You can take Clonazepam 0.5 mg, if even after 30 to 45 minutes after taking Zolpidem you do not fall asleep.

You need to take these medications at least for 15 days, then after consult to provide information regarding any improvement or worsening in your complaints. Yes, these medications are safe.

And you did not mention about your gender, so I advised for PSA, as benign prostate hypertrophy is common among males in this age group which can cause sleep disturbances by increasing the frequency of micturition at night.

For more information consult a sleep medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician

Also Read Answers From:

Related Questions & Answers


When compared to night shift, how is working in daytime better?

Query: Hi doctor, I am a 38 year old male. I am overweight. For past 10 days, I feel tiresome. I am taking tablet Nurokind-LC 1-0-0 and capsule Adliv Forte 1-0-1 for the past four days. Now, I am feeling better but not 100%. I suspect UTI, but not tested yet. I have asthma from childhood. Initially, I ...  Read Full »

How to overcome insomnia and memory problems?

Query: Hi doctor, For the past three months I have been suffering from worsening insomnia. I fall asleep with great difficulty. I used to get a light fragmented sleep, where I wake up several times and have many dreams. In fact do not even know if I have fallen asleep or not. I just know that time has pass...  Read Full »

Will 5-HTPn help to increase serotonin level? Suffering from sleeping problem, depression and anxieties.

Query: Dear Doctor, I have a problem of sleeping at a scheduled time. I always sleep in a different time and it is getting delayed every day, like a cycle. For example: If today I sleep at 9:00 pm, in few days I will be sleeping at 10:00 pm. And in a few weeks, I would sleep at 4:00 AM. I also have depress...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Sleep Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.